Montana, 2013

High Wind in Montana, August 17 to 18, 2013

August 17 to 18, 2013 · NWS TFX · 2 events in 1 county or zone

A band of mid level moisture moving through the region helped isolated afternoon and evening showers develop over a few days.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A band of mid level moisture moving through the region helped isolated afternoon and evening showers develop over a few days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 17, 2:43 AM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 17, 2:43 AM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
343 AM MDT Sat Aug 17 2013

.DISCUSSION...

Saturday through Monday...Warm and dry conditions will continue to
dominate the short term period as a Ridge of high pressure
continues to reside over the four corners region of the
Southwestern United States. A shortwave disturbance will flatten
the ridge over the area and produce a more zonal flow pattern
across the region. This shortwave and associated moisture will
bring more moisture and slightly cooler temperatures to the area.
However most of the moisture will remain high in the atmosphere
with only a slight increase to precipitation chances over the
weekend. Temperatures will be cooler than the previous
days...however only by 10 degrees or so and still above seasonal
averages by 5 degrees or more. This will allow for another day of
near critical fire weather...with slightly higher RH values and a
better chance of windy conditions. No highlites have been issued
for fire weather concerns at this point. Further details can be
found in the fire weather discussion. Suk

Monday night through Saturday...A flat upper level high pressure
ridge will be over the zones Monday night with the jet to the north.
A weak shortwave will cross the zones Tuesday but the airmass will
remain very dry and most convection should be north of the border.
The ridge will sharpen Wednesday and upper level flow over the zones
will switch to the southwest. This will allow moisture to move up
underneath the ridge and bring some instability across mainly the
southwest zones. Moisture will continue to move into the zones from
the southwest on Thursday and the airmass will become increasingly
unstable with isolated to scattered afternoon thunderstorms
spreading across the region. A low pressure trof to the west will be
approaching the West Coast Thursday night and move on shore by
morning. A shortwave ahead of this trof will keep convection in the
forecast through the night. The shortwave will move east of the
zones by Friday although the flow aloft will remain unsettled. The
airmass will again become unstable in the afternoon along with a
chance of thunderstorms through Saturday. Zelzer

&&

.AVIATION...
UPDATED 0440Z.
Current satellite imagery shows weak upper level trough stretching
from southeast Alberta to the ID Panhandle moving faster and
bringing greater cloud coverage than forecast models had been
indicating. Not a big impact given that ceilings should remain above
10000 ft, but enough to adjust cloud timing and coverage in latest
KCTB/KGTF/KHVR Tafs. Have also added mention of VCTS vcnty KCTB
tomorrow aftn.  Elsewhere, smoke from wildland fires in the western
portion of Montana and from eastern Idaho will keep thin layers of
high clouds over central and southwest MT overnight and much of
tomorrow. Surface winds remaining light through the overnight hours.
Waranauskas

&&

.FIRE WEATHER...
UPDATED 0945Z. Near critical fire weather conditions are expected
again Saturday afternoon over Southwest and South Central Montana.
Afternoon humidity will drop to low values of 10 to 15 percent
across the lower elevations with slightly higher values across the
higher terrain. A weak mid level boundary passing through the
region Saturday afternoon could bring somewhat breezy westerly
winds, mainly along and near the Continental Divide. Not expecting
a major wind shift or strong winds from this boundaries. Breezy
winds combined with low humidity could result in critical fire
weather conditions Saturday afternoon. Confidence remains high for
humidity less than 20 percent and near 50 percent for winds over 15
mph Saturday. As a result, will hold off on fire weather highlights
at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  90  57  88  54 /  10  30  10  10
CTB  86  53  84  50 /  10  10   0   0
HLN  90  58  89  56 /  20  20  10  10
BZN  91  51  89  49 /  10  20  10  10
WEY  84  41  82  38 /  10  10  20  10
DLN  88  50  87  49 /  10  10  10  10
HVR  89  59  87  56 /  10  30  20   0
LWT  87  55  84  53 /  10  30  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Suk
LONG TERM...ZELZER
AVIATION...ZELZER

weather.gov/greatfalls
Hazardous weather outlook, Aug 17, 4:00 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
500 AM MDT SAT AUG 17 2013

MTZ008-012-014-015-048>050-052>055-181100-
BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
500 AM MDT SAT AUG 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

LOW AFTERNOON HUMIDITY AND BREEZY WESTERLY WINDS WILL RESULT IN AN
INCREASED FIRE DANGER ON SATURDAY. CRITICAL FIRE WEATHER
CONDITIONS ARE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009>011-013-044>047-051-181100-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-FERGUS-
500 AM MDT SAT AUG 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
August 17, 4:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

Strong winds measuring 50KT (58MPH) were reported 13 miles WSW of St Mary, MT at the Logan Pass visitors center.

High Wind, North Rocky Mountain Front

When
August 18, 6:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

Strong winds measuring 60KT (69MPH) were reported 13 miles WSW of St Mary, MT at the Logan Pass visitors center.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474892, 474893.